CSN Login
Members Online: 6

Do Suntent side effects come on gradually??

katewatts's picture
katewatts
Posts: 21
Joined: Feb 2013

My husband has recurrent kidney cancer (Stage 4).  It came back in his small intestines which is really, really rare.  At any rate, he has just started taking Sutent.  He is three pills into his treatment and has no side effects at all thus far.  I am thrilled for him as we were both so nervous about him starting.  Is this normal or do the side effects come on gradually with Sutuent?  Thanks, Kate

NanoSecond's picture
NanoSecond
Posts: 639
Joined: Oct 2012

Kate,

It will vary for each individual.  However, the Sutent level gradually builds up in ones system and does not reach its maximum for at least a week or more. 

I have been on Sutent for almost one year now at 50mg/day.  In all this time I have had no significant side effects (although my hair has turned white and my skin takes on a yellowish tint about 3 or 4 weeks into each cycle) - with one exception.

During my first cycle, after about 3+ weeks, I lost all sense of taste.  However, I managed to recover most of my taste after taking a specific supplement during the final week of that cycle.  Then, during the two-week break that followed, all my taste returned and I was fully recovered - without having to take any more of that particular supplement.

When I started on my second cycle I fully expected to lose my sense of taste yet again.  But that did not happen.  And I have never lost my sense of taste ever since.

The primary reason (I believe) that I have suffered no major side effects while taking Sutent at more than maximum dosage is due my diet.  Now many people subscribe to "eating healthy" but, unfortunately, what that actually means is obscured by lots of wrong information and quite a few stubborn "common sense" mythologies.  So I have spent my time researching and continually refining my diet as I have learned new (and sometimes surprising) facts about nutrition and cell metabolism.

I have prepared a 57-page document that explains both the science and rationale behind what I dub a "proper" diet for cancer sufferers.  It also traces my personal "clinical trial of n=1" experiences during this past year.

I am happy to share a copy of it with you or anyone else interested. Just send me an email at: n.feldman@videopost.com.  It is a .pdf file and I will then attach a copy of it in my reply to your email.

Best wishes,

 

-N

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

Kate, do take up Neil's offer - he's our resident expert on the subject.  A n=1 experiment may be limited but you'll go a very long way before you'll hear of anyone who has got off as lightly as Neil in terms of side-effects on Sutent, which many people find a tough drug to take. 

His experience may be pure chance but we all want it to be due to his carefully crafted approach to diet and supplements.  If that's right it will be of enormous benefit to a lot of people before the day dawns that we all hope to see - with the cure for cancer.

katewatts's picture
katewatts
Posts: 21
Joined: Feb 2013

Am sending you my email address as I am very interested in your document.  I fully beleive in a healthy diet and exercise program.  I am long time runner weight trainer, etc.  Hubby, not so much, but he is willing to do whatever it takes to help with any side effects he may have.  Thank you

Darron
Posts: 254
Joined: Jun 2013

It does take a little time for side effect to creep up on you, and it seems every cycle has a different "major" side effect. Most of the side effects take at least 4-7 days to start and gradually intensify by the end of the 28 days "on".

When I say major, they have been relatively manageable each time. For example, my taste is always altered. Sometimes it is just a metallic taste, but one time it was so sensitive I couldnt have a Sprite because it is too fizzy and burned my mouth. That cycle I would call my mouth the major side effect. 

I have had all of these symptoms in varying intensity each cycle:

  1. Diarrhea - never severe, but usually a few days per cycle. I may have solved that treating myself to a a milk shake after doctor visits was upsetting my stomach. But you can't give up Chick-fil-a cookies and cream shakes!
  2. taste- usually metallic, somerimes extreme sensativity- try NeutralSal It is prescribed by my dentist
  3. tender hands and feet blisters-deep mild blisters, only bad one cycle- use udder cream
  4. grey hair- I am only on my.5th cycle, my eyebrows went grey in week 3, cycle 1. Only peppered hair, but my doc tells me it will come soon

I also found that taking the drug at night helps. Also, stayihug hydrated and drinking lots if water (3 liters/ day) helps.

It has also helped to have wild and crazy sex with my wife for at least an hour each day. (OK, joking about that, but since you are asking about your husband, I thought I would try and help a fellow guy out :) ) 

Hope the brief comments help, please share what helps you. It is an odd drug because it is so inconsistent from cycle to cycle. Just when I think I know the symptom that is coming, it is slightly different than the last cycle. So far, it has never taken me more than a few days to be "normal" once I am into the two weeks off. We try and schedule stuff like vacation or nice meals out close to my off cycle because we never seem to know how I will be feel as we get late into the "on" days.

Take care, and keep us posted, all in all, it sounds like my symptoms are worse than Neil, but they are not severe, just annoying.

katewatts's picture
katewatts
Posts: 21
Joined: Feb 2013

Very funny about the sex.......not happening lol.  He has been put on a lower dose of sutent due to bleeding rectally.  This was the first symptom that there was something wrong when we found out this RCC had come back so when he started bleeding again.....we panicked big time.  He ended up back in hosp.  Turns out the chemo was just too strong and caused serious diarreha which in turn caused an internal hemorrhoid.  He is now on 37.5 mils per day instead of 50.  He goes for scan at the end of his next session.....should be around nov. 1st. He sweats a tremdous amount when he is outside working. That is basically the only side effect this go around.  He just mentioned back pain for the past three days.  Not sure what that means but will have it looked into.  Thanks for your response

NanoSecond's picture
NanoSecond
Posts: 639
Joined: Oct 2012

Hi Kate,

Did your doctors recommend your hubby taking some fiber supplements?  That can help prevent those internal bleeding hemorrhoids.  These capsules can be found at any local pharmacy.  The ones I use just contain Psyllium.

Darron
Posts: 254
Joined: Jun 2013

I also had some rectal bleeding And have since dropped to 37.5 mg.

Diet seems to have a huge impact for me.

The sweating doesn't surprise me, part of the fatigue side effect I believe. I have long term stamina (I walk 9 holes twice a week) but something like climbing a short hill really take my wind from me. Read Neil's info. I wish I had it earlier in my treatment.

iIf he is sweating a lot, make sure he drinks a lot off water. I drink 3 liters per day (and I work at a desk)

Keep fighting!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network